South Carolina, 2018Damaging Winds in South Carolina, June 24, 2018
June 24, 2018 · NWS CHS · 14 events in 5 counties and zones
Numerous thunderstorms associated with a Mesoscale Convective Vortex (MCV) west of the area shifted into Southeast South Carolina, eventually encountering an environment with dry mid-level air and resulting in damaging wind gusts over the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms associated with a Mesoscale Convective Vortex (MCV) west of the area shifted into Southeast South Carolina, eventually encountering an environment with dry mid-level air and resulting in damaging wind gusts over the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 24, 7:27 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 24, 7:27 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
827 PM EDT Sun Jun 24 2018
.SYNOPSIS...
High pressure will extend across the region through Monday. A
cold front will drop south into the area Monday and linger near
or just south of the area through mid-week. Low pressure could
develop off the Southeast U.S. next weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Early this evening: All is quiet right now with the sea breeze
progressing inland and just a few vertically challenged cumulus
across the forecast area. However, a glance at regional radar
imagery indicates convection is developing upstream and is on
track to approach the forecast area later tonight. This upstream
convection appears to be initiated and driven by some sort of
MCV and the prevailing deep layer flow puts it on track to head
toward at least the southeast South Carolina portion of the
forecast area. The environment ahead of this developing
convection is certainly unstable with MLCAPE on the order of
2,000-3,000 J/kg, which would seem to support further downstream
development. However, we are losing insolation after sunset but
the atmosphere is relatively untapped based on minimal
convection the past several days. Dry air in the mid and upper
levels results in DCAPE values around 1,000 J/kg which would
support at least some degree of a damaging wind threat. Hi-res
models such as the HRRR the the approaching convection
intensifying as it interacts with the sea breeze across the
Midlands. The idea is then that the convection progresses
further to the southeast and impacts mainly the Charleston Tri-
County region and Colleton County. Adjusted all forecast
parameters to favor such a solution. Current timing would bring
thunderstorms into the area around 9-10pm, then to the
Charleston County coast around midnight. The overall severe
threat is hard to judge given that thunderstorms will be coming
through in the late evening. But, since the atmosphere is
relatively untapped and DCAPE values are high, there is a
potential for damaging winds, especially if convection can get
organized along a line and become cold pool driven.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Few changes were made to ensure consistency with overnight
shift.
A cold front will approach from the northwest Monday and then
move south into the area Monday night before stalling nearby
through the rest of the period. This will mean a more unsettled
period with decent rain chances is expected Monday night into at
least Tuesday. Some of the storms could be strong late Monday
afternoon/evening, mainly across SC, given the high DCAPE values
(1000+ J/kg) and steep low to mid-level lapse rates.
Temperatures will remain above normal Monday ahead of the front
with heat indices peaking into the Heat Advisory range 105-108
inland, 108-112 coast.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Minor changes were made per regional coordination with NHC/WPC
on the potential for low pressure developing off the Southeast
U.S. coast.
The latest medium range model guidance suggests the stalled
cold front will dissipate as an offshore high pressure/inland
trough pattern likely sets up. Low pressure is expected to
develop off the SC/NC coast by late week and drop southwest to
somewhere near or offshore of the GA/FL coast over the weekend
per track coordination with NHC/WPC. Depending on the eventual
development and track of the low, increased rain chances and
breezy conditions could develop.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
The main concern is the potential for thunderstorms to impact
KCHS this evening. Thunderstorms are developing upstream of the
area and are expected to move through late this evening from the
northwest. Confidence is increasing based on recent hi-res model
runs, and prevailing VCTS has been added starting at 03z. A
TEMPO is then in effect from 03-05z with low end gusty winds and
MVFR visibilities. It does not appear thunderstorms will be a
concern at KSAV. For the rest of the period, VFR conditions are
expected.
Extended Aviation Outlook: Risk for tstm impacts possible
Monday Night into Tuesday and again by late week into the
weekend depending on track of low pressure offshore.
&&
.MARINE...
Tonight: An inland surface trough and high pressure in the
Atlantic will drive the weather pattern. Winds will peak along
the immediate coastline through early this evening. Though,
locally higher gusts are possible along the SC coastline. By
late evening the winds will ease a few kt, then a second surge
in winds is possible further offshore, lasting until almost
daybreak. Additionally, winds closer to the coast should veer
more towards the west around daybreak as the land breeze
develops. Seas will average 2-3 ft, except 3-4 ft across the
Charleston waters during the peak winds. There is a slight
chance strong thunderstorms may develop inland this evening and
move offshore tonight, producing hazardous weather for mariners.
Monday through Friday: Few changes were made through mid-week
to ensure consistency with the overnight shift. Southerly winds
will prevail ahead of a cold front Monday with enhanced sea
breeze influences possible. Front will backdoor into the region
Monday Night into Tuesday. There is potential for low pressure
to develop off the Southeast U.S. coast by late week. Small
Craft Advisory conditions are not expected.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...BSH
SHORT TERM...ST
LONG TERM...RJB
AVIATION...BSH/ST
MARINE...MS/ST
Hazardous weather outlook, Jun 24, 6:53 PM EST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
753 PM EDT Sun Jun 24 2018
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-260000-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
753 PM EDT Sun Jun 24 2018
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Excessive Heat: The combination of temperatures in the mid to upper
90s and moderate to occasionally high humidity will likely cause
heat index values to exceed 105 degrees Monday. A Heat Advisory may
be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-260000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
753 PM EDT Sun Jun 24 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
Thunderstorm Wind, Berkeley
- When
- June 24, 9:02 PM EST to 9:03 PM EST
- Where
- Berkeley County, 1.73 mi E of Pineville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.430, -79.990
The Berkeley County 911 Call Center reported a tree down along Highway 45 near Pineville.
Thunderstorm Wind, Berkeley
- When
- June 24, 9:19 PM EST to 9:20 PM EST
- Where
- Berkeley County, 0.58 mi E of Moncks Corner
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.200, -80.010
Law enforcement reported a tree down on Highway 17A near Church Street.
Thunderstorm Wind, Berkeley
- When
- June 24, 9:23 PM EST to 9:24 PM EST
- Where
- Berkeley County, 3.73 mi ESE of Bonneau
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.280, -79.890
A trained spotter reported trees down on a property along the 1000 block of High Hope Drive.
Thunderstorm Wind, Allendale
- When
- June 24, 10:34 PM EST to 10:35 PM EST
- Where
- Allendale County, 0.9 mi NE of Jennys
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.040, -81.110
The Allendale 911 Call Center reported a tree down near the intersection of Conferderate Highway and Jenny's Road.
Thunderstorm Wind, Colleton
- When
- June 24, 10:49 PM EST to 10:50 PM EST
- Where
- Colleton County, 4.9 mi NE of Smoaks
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.130, -80.740
The South Carolina Highway Patrol reported a tree down in the 5200 block of Augusta Highway.
Thunderstorm Wind, Hampton
- When
- June 24, 10:50 PM EST to 10:51 PM EST
- Where
- Hampton County, 0.58 mi E of Hampton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.870, -81.110
The Hampton County 911 Call Center reported multiple trees down.
Thunderstorm Wind, Hampton
- When
- June 24, 10:51 PM EST to 10:52 PM EST
- Where
- Hampton County, 1.35 mi ENE of Varnville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.860, -81.050
Law enforcement reported a tree down across Mill Pond Road.
Thunderstorm Wind, Colleton
- When
- June 24, 11:00 PM EST to 11:01 PM EST
- Where
- Colleton County, 2.07 mi S of Bells Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.950, -80.850
The South Carolina Highway Patrol reported a tree down along the 2000 block of Deliverance Road.
Thunderstorm Wind, Colleton
- When
- June 24, 11:09 PM EST to 11:10 PM EST
- Where
- Colleton County, 1.5 mi NNW of Jonesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.750, -80.830
Law enforcement reported a tree down on I-95 southbound near mile marker 42.
Thunderstorm Wind, Colleton
- When
- June 24, 11:11 PM EST to 11:12 PM EST
- Where
- Colleton County, 5.37 mi NNW of Hendersonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.850, -80.760
The South Carolina Highway Patrol reported a tree down at the intersection of Magellan Road and Stanley Avenue.
Thunderstorm Wind, Colleton
- When
- June 24, 11:11 PM EST to 11:12 PM EST
- Where
- Colleton County, 5.4 mi ESE of Sniders Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.860, -80.760
The South Carolina Highway Patrol reported a tree down on Cane Branch Road near the intersection with Pellum Road.
Thunderstorm Wind, Jasper
- When
- June 24, 11:11 PM EST to 11:12 PM EST
- Where
- Jasper County, 2.33 mi E of Grays
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.670, -80.980
Law enforcement reported a tree down on Highway 3 east of Grays.
Thunderstorm Wind, Colleton
- When
- June 24, 11:16 PM EST to 11:17 PM EST
- Where
- Colleton County, 4.45 mi SW of Walterboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.860, -80.710
Law enforcement reported two trees down across Peniel Road, including one at the intersection with Hendersonville Highway.
Thunderstorm Wind, Jasper
- When
- June 24, 11:18 PM EST to 11:19 PM EST
- Where
- Jasper County, 0.58 mi E of Pineland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.600, -81.160
The South Carolina Highway Patrol reported a tree down on Highway 601 near Pineland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, June 24, 20181 death · 1 injured · $50,000 · 2 events
- Tornadoes and Flooding in Kentucky, June 24 to 25, 2018$365,000 · EF1 · 7 events
- Flash Flooding and Flood in Iowa, June 24 to 25, 2018$585,000 · 1 in hail · 13 events
- Flood and Hail in Oklahoma, June 24 to 25, 2018$85,000 · 1 in hail · 53 events
- Wildfire in Florida, June 24 to 26, 2018$800,000 · 1 event
- Damaging Winds in Nebraska, June 24, 20181 injured · $154,000 · 77 kt wind · 7 events
- Tornado and Flash Flooding in Oklahoma, June 24, 2018$52,000 · EF0 · 32 events
- Damaging Winds in North Carolina, June 24, 2018$81,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in Kansas, June 24, 2018$47,000 · 87 kt wind · 22 events
- Damaging Winds in Virginia, June 24, 2018$27,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in South Carolina, June 24, 2018$600 · 60 kt wind · 31 events
- Damaging Winds in North Carolina, June 24, 2018$37,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 770868, 770870, 770871, 770872, 770873, 770874, 770876, 770877, 770878, 770879, 770881, 770882, 770885, 770886.